Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 40, NWS La Crosse, WI

June 13, 2005Floyd County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 13, 2005, 8:17 PM CDT for Floyd County, Iowa. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2005, 8:17 PM CDT (01:17 UTC)
Expired
Jun 13, 2005, 8:45 PM CDT
In force
28 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Floyd County, IA

The radar

The La Crosse radar (KARX), 153 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 8:35 PM CDTTSTM WND GST 43Charles City, IAREPORTED AT CHARLES CITY AIRPORT. SOME TREE LIMBS DOWN IN THE CITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 3:25 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.3 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2005-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 969 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2005-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
969 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1197 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 140118
SVRARX
IAC067-140145-
/O.NEW.KARX.SV.W.0040.050614T0117Z-050614T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
817 PM CDT MON JUN 13 2005

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FLOYD COUNTY IN NORTH CENTRAL IOWA

* UNTIL 845 PM CDT

* AT 816 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
  THUNDERSTORM PRODUCING LARGE HAIL...AND DAMAGING WINDS 3 MILES EAST
  OF OAKWOOD...OR ABOUT 4 MILES SOUTHWEST OF CHARLES CITY. THE SEVERE
  THUNDERSTORM WAS MOVING NORTH AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  IDLEWILDE STATE PARK AND COLWELL COUNTY PARK AROUND 825 PM...  
  CHARLES CITY AND HOWARDVILLE AROUND 830 PM...

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL...
AND DAMAGING WINDS AROUND 60 MPH. FOR YOUR PROTECTION...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS AND STAY
AWAY FROM WINDOWS.

REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR 
NO ADVANCED WARNING. A TORNADO WATCH IS IN EFFECT AS WELL.

LAT...LON 4294 9287 4294 9257 4322 9256 4321 9292

$$

SHEA
3 follow-up statements
000 
WWUS53 KARX 140126
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
825 PM CDT MON JUN 13 2005

IAC067-140145-
/O.CON.KARX.SV.W.0040.000000T0000Z-050614T0145Z/
FLOYD IA-
825 PM CDT MON JUN 13 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR FLOYD COUNTY...

AT 825 PM...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE 
THUNDERSTORM PRODUCING DAMAGING WINDS AROUND 60 MPH AND NICKEL SIZE 
HAIL 2 MILES SOUTHWEST OF CHARLES CITY. THE SEVERE STORM WAS MOVING 
NORTH AT 25 MPH...AND WILL MOVE THROUGH CHARLES CITY SHORTLY.

THIS STORM WILL TRACK THROUGH COLWELL AND FLOYD THROUGH 845 PM.

REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCED WARNING.

TAKE COVER IN A BASEMENT OR IN AN INTERIOR ROOM ON THE LOWEST FLOOR
AND STAY AWAY FROM WINDOWS

LAT...LON 4294 9287 4294 9257 4322 9256 4321 9292

$$

SHEA
000 
WWUS53 KARX 140135
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
834 PM CDT MON JUN 13 2005

IAC067-140145-
/O.CON.KARX.SV.W.0040.000000T0000Z-050614T0145Z/
FLOYD IA-
834 PM CDT MON JUN 13 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR FLOYD COUNTY...

AT 830 PM...A SEVERE THUNDERSTORM WAS NEAR CHARLES CITY IOWA.
IT WAS MOVING EAST AT 30 MPH AND WILL CROSS NEAR FLOYD AND COLWELL.

WIND GUSTS OF 40 MPH WERE REPORTED IN EXTREME SOUTHEAST FLOYD COUNTY 
AROUND 825 PM.

LAT...LON 4294 9287 4294 9257 4322 9256 4321 9292

$$

SHEA
000 
WWUS53 KARX 140143
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
843 PM CDT MON JUN 13 2005

IAC067-140153-
/O.EXP.KARX.SV.W.0040.000000T0000Z-050614T0145Z/
FLOYD IA-
843 PM CDT MON JUN 13 2005

...THE SEVERE THUNDERSTORM WARNING FOR FLOYD COUNTY WILL EXPIRE AT 
845 PM...

AT 840 PM...WIND GUSTS OF 35 MPH AND TREE LIMBS WERE KNOCKED DOWN 
AT CHARLES CITY.

THESE THUNDERSTORMS HAVE WEAKENED. THEREFORE...THE SEVERE 
THUNDERSTORM WARNING FOR FLOYD COUNTY HAS EXPIRED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 11 PM.

LAT...LON 4294 9287 4294 9257 4322 9256 4321 9292

$$

SHEA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:57 PM CDT, 5 hours 20 minutes earlier.

Area forecast discussion, Jun 13, 2:57 PM CDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
257 PM CDT MON JUN 13 2005

.SHORT TERM...THROUGH WEDNESDAY NIGHT

FOCUS OF THE FORECAST REMAINS ON THE RAIN CHANCES INTO TUESDAY NIGHT.

SURFACE ANALYSIS THIS AFTERNOON INDICATED AN AREA OF LOW PRESSURE IN
SOUTHERN SOUTH DAKOTA WEST OF KYKN. WARM FRONT EXTENDED EAST ACROSS
SOUTHERN MINNESOTA INTO CENTRAL WISCONSIN. COLD FRONT DROPPED SOUTH
INTO KANSAS. REGIONAL RADARS INDICATED AN ARM OF WARM ADVECTION
SHOWERS AND THUNDERSTORMS ALONG AND NORTH OF THE WARM FRONT BUT
NOTHING YET IN THE WARM SECTOR AHEAD OF THE LOW AND COLD FRONT.

12Z MODELS WERE ONCE AGAIN IN GOOD AGREEMENT THROUGH MUCH OF THE
PERIOD AND AGAIN HAVE CHOSEN TO FOLLOW THE HIGHER RESOLUTION OF THE
NAM.

UPPER LEVEL LOW AND SHORT WAVE TROUGH OVER NEBRASKA WILL LIFT SLOWLY
NORTHEAST INTO SOUTHERN MINNESOTA OVERNIGHT. DRY SLOT AHEAD OF THE
SYSTEM HAS PUSHED ACROSS THE AREA SCATTERING OUT THE CLOUDS OVER
MUCH OF THE FORECAST AREA. THE INSTABILITY HAS BEEN SLOW TO INCREASE
DUE TO THE CLOUDS BUT IS NOW OVER 1000 J/KG ACROSS NORTHEAST IOWA
INTO SOUTH CENTRAL MINNESOTA. WITH CONTINUED HEATING THESE VALUES ARE
EXPECTED TO CONTINUE RISING. STRONG JET...90 KT AT 300 MB IN THE 18Z
KTOP SOUNDING...ROUNDING THE BASE OF THE LOW WILL PUNCH INTO THE
AREA LATE THIS AFTERNOON AND EVENING TO HELP PRODUCE STRONG
AGEOSTROPHIC LIFT. THIS FORCING COMBINED WITH THE LIFT FROM THE
SHORT WAVE TROUGH IS STILL EXPECTED TO PRODUCE A ROUND OF POSSIBLY
SEVERE THUNDERSTORMS THIS EVENING. AS THE NOSE OF THE JET LIFTS
NORTH AND THE INSTABILITY WEAKENS...THE POSSIBILITY OF SEVERE STORMS
EXPECTED TO DECREASE AFTER 03Z BUT SHOULD STILL SEE GOOD COVERAGE
OF SHOWERS AND THUNDERSTORMS AHEAD OF THE SURFACE LOW AND COLD FRONT.

FIRST ROUND EXPECTED TO LIFT THROUGH MUCH OF THE FORECAST AREA BY
EARLY TUESDAY MORNING WITH A CHANCE FOR SOME DRY WEATHER ACROSS THE
SOUTH. THIS SHOULD BE SHORT LIVED THOUGH WITH THE UPPER LEVEL SYSTEM
AND ASSOCIATED COLD POOL ALOFT MOVING DIRECTLY ACROSS THE FORECAST
AREA. CAPE VALUES ARE EXPECTED TO REMAIN BELOW 1000 J/KG DUE TO THE
ABUNDANT CLOUD COVER THAT SHOULD BE IN PLACE. LAPSE RATES OF 6 C/KM
ARE EXPECTED TO EXTEND THROUGH AT LEAST 500 MB. LOOKS AS IF THERE
WILL BE ENOUGH INSTABILITY TO SUPPORT AT LEAST ISOLATED
THUNDERSTORMS AND WITH THE COLD AIR ALOFT SOME DAMAGING HAIL MAY BE
POSSIBLE.

ENTIRE SYSTEM THEN SHIFTS EAST OF THE AREA TUESDAY NIGHT INTO
WEDNESDAY. SOME LEFT OVER SHOWERS WILL BE POSSIBLE TUESDAY NIGHT. BY
WEDNESDAY MORNING THERE MAY STILL BE ENOUGH CYCLONIC FLOW TO
SUPPORT SOME SHOWERS BUT BY WEDNESDAY AFTERNOON THIS SHOULD WEAKEN
ENOUGH TO DIMINISH THE THREAT OF ANY RAIN.

.LONG TERM...THURSDAY THROUGH MONDAY

LATEST MEDIUM RANGE MODELS SHOWING SOME DIFFERENCES TOWARD THE END
OF THE PERIOD IN DEVELOPING A CUT OFF LOW OVER THE EASTERN U.S. AND
THEN TRYING TO RETROGRADE THIS BACK TOWARD THE OHIO VALLEY. THE
OPERATIONAL RUN OF THE GFS IS THE MOST EMPHATIC WITH THIS...THE
ECMWF THE LEAST AND THE DGEX IN THE MIDDLE. ALL MODELS KEEP THE
RIDGE IN PLACE OVER THE CENTRAL PART OF THE COUNTRY. SURFACE RIDGE TO
GRADUALLY DRIFT EAST OVER THE UPPER MIDWEST AND GREAT LAKES. THIS
WILL PROVIDE DRY WEATHER WITH SLOWLY WARMING TEMPERATURES. LITTLE
CHANGE MADE TO THE CURRENT DATABASE.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.

&&

04
Hazardous weather outlook, Jun 13, 4:52 PM CDT, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LA CROSSE WI
452 PM CDT MON JUN 13 2005

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-141100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
452 PM CDT MON JUN 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND FROM CENTRAL INTO SOUTHWEST WISCONSIN.

.DAY ONE...TONIGHT

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF
THE AREA BEGINNING BY 6 TO 7 PM IN NORTHEAST IOWA AND SOUTHEAST
MINNESOTA...AND SPREADING INTO SOUTHWESTERN WISCONSIN BY 8 TO 9 PM.

THE MAIN THREATS FROM THE STORMS WILL BE DAMAGING WINDS AND LARGE
HAIL...WITH A SECONDARY AND LESSER THREAT OF ISOLATED TORNADOES.
THE GREATEST RISK AREA FOR THESE ISOLATED TORNADOES WILL BE SOUTH AND
WEST OF A LINE FROM ROCHESTER...TO LA CROSSE TO RICHLAND CENTER...
BETWEEN 6 PM AND 10 PM.

STORMS SHOULD EXIT THE AREA AFTER MIDNIGHT...THUS ENDING THE SEVERE
WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN UPPER LEVEL LOW WILL MOVE EAST ACROSS THE AREA ON TUESDAY. WITH
COLD AIR ALOFT...ISOLATED THUNDERSTORMS WILL DEVELOP. THE WINDS
ALOFT WILL BE FAVORABLE FOR A FEW OF THESE THUNDERSTORMS TO BECOME
SEVERE. THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL. THIS WILL
MOST LIKELY OCCUR DURING THE AFTERNOON AND EVENING.

ON WEDNESDAY...THE UPPER LEVEL WILL MOVE SLOWLY EAST ACROSS LOWER
MICHIGAN AND SOUTHERN ONTARIO. THIS LOW WILL STILL BE CLOSE ENOUGH
TO PROVIDE A CHANCE OF ISOLATED THUNDERSTORMS. AT THIS TIME...IT
APPEARS THAT THE WINDS ALOFT WILL NOT BE FAVORABLE FOR SEVERE
WEATHER DEVELOPMENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING...AND AGAIN TUESDAY
AFTERNOON AND EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO FURTHER CALLS ARE PLANNED.

BINAU

In the hours before

Special weather statement, Jun 13, 3:26 PM CDT, 4 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
0326 PM CDT MON JUN 13 2005

IAZ008>011-018-019-029-030-140400-
ALLAMAKEE-CHICKASAW-CLAYTON-FAYETTE-FLOYD-HOWARD-MITCHELL-WINNESHIEK-

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 474 IN
EFFECT UNTIL 11 PM CDT FOR THE FOLLOWING AREAS

IN IOWA THIS WATCH INCLUDES 8 COUNTIES

IN NORTH CENTRAL IOWA

FLOYD                 MITCHELL

IN NORTHEAST IOWA

ALLAMAKEE             CHICKASAW             CLAYTON
FAYETTE               HOWARD                WINNESHIEK

THIS INCLUDES THE CITIES OF...OSAGE...DECORAH...ELKADER...
CHARLES CITY...OELWEIN...WAUKON...CRESCO AND NEW HAMPTON.

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.